Heroin user killed by anthrax infection in Suffolk (Reuters)
A heroin user in Suffolk has died after contracting anthrax, the Health Protection Agency has confirmed.
This brings the European outbreak total to 13, with seven cases in the UK - four of which have been fatal.
A further four cases have been identified in Germany, two in Denmark and one in France. The HPA believes the source to be contaminated heroin.
The European Centre for Disease Prevention and Control and the European Monitoring Centre for Drugs and Drug Addiction said heroin users are still at risk of exposure.
Anthrax is an infectious disease caused by a bacteria called Bacillus anthracis. It normally affects the skin, lungs or gastrointestinal tract.
Chris Williams, consultant in communicable disease control at the HPA, said: "Anthrax can be cured with antibiotics, if treatment is started early.
"It is therefore important for medical professionals to be alert to the possibility of anthrax infection in heroin users presenting with signs and symptoms - which include severe soft tissue infections or blood poisoning - to prevent any delays in providing treatment.
Heroin contaminated with anthrax
"It is possible that further cases may be seen in people who inject heroin. People who use drugs may become infected with anthrax when the heroin they use is contaminated with anthrax spores.
"This could be a source of infection if injected, smoked or snorted - there is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores.
"In light of this recent case in Suffolk, we have advised local agencies to talk to their service users who inject drugs about the risk of anthrax infection."
In November, another case of anthrax was identified in a heroin user in Oxford. They were hospitalised but recovered from the infection.
"People who inject drugs often experience a skin infection but we strongly advise them not to ignore signs such as redness or excessive swelling around injection sites or other symptoms of general illness such as high temperature, chills, severe headaches or breathing difficulties.
"They should seek medical advice quickly in such circumstances but particularly now as there are concerns that some batches of heroin in circulation may be contaminated with anthrax. Early treatment with antibiotics is essential for a successful recovery."
To contact the editor, e-mail: